Thursday, September 11, 2014

Seizure Risk Associated with Tramadol Use

In an earlier post, the nuances associated the abuse potential of tramadol and its new schedule IV status, a decision made by the Drug and Enforcement Agency, was discussed. The safety of tramadol in terms of its risk for inducing seizures is a topic that is not clearly understood. Tramadol can cause seizures in overdoses because of the possible induction of serotonin syndrome and/or the modulation of monoamine reuptake inhibition. Tramadol does so by acting centrally on mu-opioid receptors and by inhibiting reuptake of serotonin and norepinephrine. Although tramadol has a weak affinity for the mu-opioid receptor, its metabolite, o-desmethyl-tramadol, has 200 times the affinity for mu-opioid receptor and is more potent in producing analgesia. Seizures have been identified as a rare complication of treatment with most opiates, but tramadol along with tapentadol and meperidine are believed to harbor the highest risk.1,2

Tramadol has been investigated as the cause of seizures on its own, but the results have been inconclusive. During post-marketing surveillance, case reports of seizures required amendment of the package insert to include a strong warning about the increased risk of seizures with therapy, especially when given concomitantly with selective serotonin re-uptake inhibitors (SSRIs), tricyclic antidepressants (TCAs), other tricyclic compounds (i.e., promethazine, cyclobenzaprine), other opioids, monoamine oxidase inhibitors (MAOIs), neuroleptics, and other drugs known to reduce the seizure threshold.3

Investigators of a large retrospective study were unable to associate tramadol use with seizures, but a small subgroup of patients with co-morbid conditions, concomitant drugs or continued treatment with tramadol may be at increased risk. It was theorized that poor metabolizers of tramadol, a polymorphism in the gene encoding CYP2D6 (present in up to 7% of Caucasians), could possibly increase the risk of seizures in patients on continued therapy.4

Another large retrospective study was conducted in order to exclude patients who had predisposing conditions to seizures to focus on the effect that tramadol might have in inducing idiopathic or newly diagnosed seizures. Comparing the differences of patients experiencing seizures receiving no analgesics, tramadol alone, other opiates alone, tramadol and other opiates or other analgesics to matched controls, the investigators observed that either taking other opiates alone or taking tramadol with other opiates was associated with an increased incidence of seizures. No patients taking tramadol alone experienced a seizure, but the calculated odds ratio for patients taking opiates alone was 5.8 (95% CI 0.6 to 51.8) and for patients taking tramadol and other opiates was 17.2 (95% CI 1.4 to 216.1) Tramadol use alone was not associated with an increased incidence of seizure.5

Yet another retrospective study attempted to investigate the risk of first time idiopathic seizures in a similar population to the previous study by Jick et al.5 Investigators made it a point to evaluate cases with concomitant medications that could contribute to an increased risk of seizures. The results of this investigation were similar. For patients experiencing a first episode of idiopathic seizures, matched odds ratios were calculated for patients receiving tramadol, other opioids, tramadol plus other opioids and other analgesics. The odds ratio for patients receiving tramadol alone was 5.3 and deemed not different from matched controls (95% CI 0.6 to 48.7), but based on this information an effect could not be ruled out. For patients receiving other opioids the matched odds ratio of 8.5 (95% CI 1.3 to 56.8) and patients receiving other opioids plus tramadol the matched odds ratio of 30.6 (95% CI 2.0 to 470.8) suggest an increased incidence of seizures. In the small subset of patients taking TCAs, SSRIs and other antidepressants in addition to tramadol an increased incidence of seizures was observed.6

Although tramadol has been shown to cause seizures in the setting of an overdose, there is some evidence to show the proconvulsant effect may be dose- independent. In a study of chronic users and abusers of tramadol who experienced seizures, the mean dose between those patients who experienced seizures and those who did not were not statistically different. The most common dose range in patients that experienced a seizure was 500 to 1500 mg. This is not much higher than the maximum recommended daily dose of 400 mg. In this study population, a higher incidence of seizures was observed, occurring in nearly 46% of all patients evaluated.7

In summary, the risk of seizures in patients taking tramadol alone appears to be equal to patients not taking tramadol. However, certain risk factors may contribute to an increased risk of seizures in patients receiving tramadol. Co-morbid conditions predisposing patients to seizures, alcohol use and/or abuse, TCAs, SSRIs, MAOIs, other opiate use, other antidepressants and other drugs that may reduce the seizure threshold in conjunction with tramadol use have been associated with increased incidence of seizures. In addition, chronic users and abusers of tramadol seem to be at an increased risk of seizures.

Frank Diaz, PharmD, BCPS
Clinical Specialist, Emergency Medicine
JFK Medical Center, Edison, NJ
fdiaz64@gmail.com
Twitter: @fdiaz64

References:

  1. Goldfrank, L. R., & Flomenbaum, N. (2006). Goldfrank's Toxicologic Emergencies. New York: McGraw-Hill.
  2. Micromedex Healthcare Series. DRUGDEX System. Greenwood Village, CO: Truven Health Analytics, 2014. http://www.thomsonhc.com/. Accessed June 14, 2014.
  3. Ultram [package insert]. Janssen Pharmaceuticals, Inc., Titusville, NJ; 2003. Revised 2013.
  4. Gardner JS, Blough D, Drinkard CR, et al. Tramadol and seizures: a surveillance study in a managed care population. Pharmacotherapy 2000; 20(12):1423-31.
  5. Jick H, Derby LE, Vasilakas C, et al. The Risk of Seizures Associated with Tramadol. Pharmacotherapy 1998; 18(3):607-611.
  6. Gasse C, Derby L, Vasilakis-Scaramozza C, et al. Incidence of first-time idiopathic seizures in users of tramadol. Pharmacotherapy 2000; 20(6):629-34.
  7. Talaie H, Panahandeh R, Fayaznouri M, et al. Dose-Independent Occurrence of Seizure with Tramadol. J Med Toxicol 2009; 5(2):63-67.